PDA

View Full Version : Selective serotonin reuptake inhibitors (SSRIs) can cause hyponatremia



CheneyHsiung
Thu 27th November '14, 10:46pm
Selective serotonin reuptake inhibitors (SSRIs) can cause hyponatremia—sometimes even severe hyponatremia—in at-risk patients.[1] So who are those at risk patients? Primarily older women, frequently over the age of 80 years.[2] Often, these patients have a normal sodium level and do not exhibit hydrochloride-induced hyponatremia when not concomitantly taking other agents. However, adding an SSRI can cause the sodium level to plummet. In most cases, the decrease in sodium is mild, but as this case illustrates, it can be profound.

CheneyHsiung
Thu 27th November '14, 10:49pm
What Drugs Can Cause Hyponatremia?

Diuretics are well known as causes of hyponatremia, Most notable in this drug class are hydrochlorothiazide and indapamide, a thiazide-like diuretic, with decreases in serum sodium reported in one third or more of patients.[3] Older patients are at particular risk. Female sex often is considered to be an independent risk factor for thiazide-associated hyponatremia, although there is some concern that this may be a function of women being overrepresented in case series.[4]

This same adverse event has been reported with serotonin-norepinephrine reuptake inhibitors as well.[5] Nonsteroidal anti-inflammatory drugs have been associated with exertional hyponatremia in athletes participating in endurance sports.[6] As is the case with SSRIs, female endurance athletes of lower body weight are at higher risk for this to occur. Finally, carbamazepine may also induce hyponatremia.[1]

Acute hyponatremia can occur with ingestion of MDMA (3,4-methylenedioxy-N-methamphetamine), most commonly referred to as "ecstasy." Women are at higher risk than men. In one study of asymptomatic young adults, mild hyponatremia occurred in approximately one quarter of women, though the same degree of hyponatremia was found in only 3% of men.[7] Severe hyponatremia with MDMA has been reported.[8] These patients may present to the emergency department with alarming symptoms, such as bruxism and hypertension; it is important to recognize the potential for hyponatremia and not reflexively attribute these symptoms to the drug.

SSRI-associated hyponatremia is potentially severe and somewhat predictable. Because of the substantial incidence of depression in the elderly population, a known risk group, it is important to monitor for this adverse event when prescribing these agents. Older patients, particularly women, those with lower body weight, and those also taking diuretics should have a sodium level checked shortly after beginning an SSRI. It is not necessary to do this in younger patients, who are very unlikely to develop significant hyponatremia with SSRIs.

TomHsiung
Fri 28th November '14, 8:36pm
So adverse effects and medication safety is very important.

Medications are an essential component of modern health care. Individuals take medications to help them feel better, overcome particular illnesses, treat infections, and improve quality of life.

TomHsiung
Fri 28th November '14, 8:44pm
Also, public assumptions of drug safety may partially be attributable to the approval and regulatory process of the Food and Drug Administration.

Drugs approved by the FDA undergo a rigorous testing and clinical trial process before approval to ensure their safety and efficacy. Yet, some people, including health care practitioners, may assume that FDA approval implies absolute safety, despite the fact that there are risks associated with using any medication.

Even the FDA recognises that every approved drug carries some risk and that "for every drug [the] FDA approves, the benefits are balanced against [these] risks." These risks may be mild or severe depending on the particular product, expected dose, or patient population, and may subsequently manifest as a drug-induced disease.